Alert archive / Maine / River Flood Warnings in 2014

River Flood Warning 4, NWS Caribou, ME

April 15, 2014Penobscot County, Maine

NWS Caribou, ME issued this river flood warning at Apr 15, 2014, 11:55 AM EDT for Penobscot County, Maine. It took effect at Apr 16, 2014, 12:23 AM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 11:55 AM EDT (15:55 UTC)
In effect from
Apr 16, 2014, 12:23 AM EDT
Expired
Apr 22, 2014, 10:22 AM EDT
In force
6 days
Issued by
NWS Caribou, ME
Flood severity
Moderate

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mattawamkeag River at Mattawamkeag (MATM1). The gauge peaked at 16.29 ft at Apr 18, 2014, 10:00 PM EDT.

actionminormoderate12141604/1504/1604/1704/1804/1904/2004/2104/2204/23
Action stage
13 ft
Minor stage
13.5 ft
Moderate stage
16 ft
Major stage
17.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01030500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this river flood warning went out at Apr 15, 10:47 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 15, 10:47 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1047 AM EDT TUE APR 15 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH THE SAINT LAWRENCE VALLEY TODAY.
A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY COLD
HIGH PRESSURE ON WEDNESDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: WARM MOIST FLOW PERSISTS ACROSS THE REGION AHEAD OF A SLOW
MOVG COLD FRONT CURRENTLY XTNDG NNE-SSW FROM SRN QUEBEC DOWN THRU
ERN NYS AND THE MID ATLC STATES. A FEW LGT SHOWERS ACROSS OUR WRN
AREAS W/ HEAVIER PRECIP BACK ACROSS WRN/NWRN NEW ENGLAND AND NYS.
THIS MORE SIGNIFICANT PRECIP WILL REACH OUR WRN AREAS THIS AFTN
THEN SPREAD EWRD ACROSS THE REMAINDER OF THE FA LATER THIS AFTN
AND EVE. HYDRO ISSUES REMAIN THE MAIN CONCERN AND THESE ADDRESSED
IN MORE DETAIL BLO. ATTM....CURRENT FCST APPEARS ON TRACK W/ NO
MAJOR CHANGES NEEDED...

PREV DISC:  A FRONT HAS STALLED OVER THE SAINT LAWRENCE VALLEY.
SOME SHOWERS ALONG THE EASTERN EDGE OF THIS FRONT WILL BRUSH
WESTERN AREAS THIS MORNING. A WAVE OF LOW PRESSURE WILL TRACK UP
THIS FRONT TODAY. THE GRADIENT BETWEEN THIS LOW TO OUR WEST AND
STRONG HIGH PRESSURE TO OUR EAST WILL CREATE A WARM WINDY DAY.
WINDS AT 925 MB ARE EXPECTED TO APPROACH 80 KT LATE TODAY INTO
THIS EVENING NEAR THE COAST AND A WIND ADVISORY IS BEING ISSUED
FOR WIND GUSTS UP TO 40 KT DOWNEAST LATE TODAY INTO THIS EVENING.
ONCE THIS LOW TO OUR WEST LIFTS NORTH, A VERY STRONG COLD FRONT
WILL PRESS IN FROM THE WEST THIS EVENING. A BAND OF RAIN, POSSIBLY
BRIEFLY HEAVY, WILL ACCOMPANY THIS FRONT AS IT PUSHES INTO THE
AREA. THE FRONT WILL CROSS THE REGION LATE TONIGHT AND
TEMPERATURES WILL ABRUPTLY FALL BEHIND THE FRONT. RAIN MAY BRIEFLY
CHANGE TO SLEET THEN SNOW BEFORE ENDING AFTER MIDNIGHT AND A
COATING OF SNOW AND SLEET IS POSSIBLE, ESPECIALLY OVER HIGHER
ELEVATIONS ACROSS THE NORTH. THE FRONT WILL PUSH EAST LATE TONIGHT
AS COLDER AND DRIER AIR PRESSES EAST ACROSS THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
COULD STILL HAVE A CHANCE OF RAIN/SNOW SHOWERS ACROSS THE REGION
EARLY WEDNESDAY IN THE WAKE OF AN EXITING COLD FRONT. CLOUD COVER
WILL THEN DECREASE WEDNESDAY AFTERNOON WHILE HIGH PRESSURE BUILDS
TOWARD THE REGION. HIGH PRESSURE WILL BUILD ACROSS THE FORECAST
AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH PARTLY
CLOUDY/MOSTLY CLEAR SKIES ACROSS NORTHERN AREAS...WITH MOSTLY CLEAR
SKIES DOWNEAST. TEMPERATURES WILL BE AT BELOW NORMAL LEVELS
WEDNESDAY/THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE EAST FRIDAY...WITH RIDGING EXTENDING BACK
TOWARD THE FORECAST AREA. LOW PRESSURE COULD TRACK NORTHEAST ACROSS
THE REGION LATER SATURDAY INTO SUNDAY...THOUGH THE EXACT TRACK
AND TIMING OF THE LOW IS STILL UNCERTAIN. THE LOW WILL BRING A
CHANCE OF RAIN/SNOW SHOWERS LATER SATURDAY INTO SUNDAY. THE LOW
SHOULD EXIT EARLY SUNDAY...WITH HIGH PRESSURE BUILDING ACROSS THE
REGION LATER SUNDAY INTO MONDAY. TEMPERATURES WILL BE AT NEAR
NORMAL LEVELS FRIDAY THROUGH MONDAY.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR CONDITIONS WILL LOWER TO IFR TODAY AND REMAIN IFR
INTO LATE THIS EVENING. WIND SHEAR FOR STRONG SOUTHERLY WINDS
ALOFT CAN BE EXPECTED, ESPECIALLY DOWNEAST.

SHORT TERM: MVFR/IFR CONDITIONS ARE POSSIBLE EARLY WEDNESDAY...WITH
CONDITIONS IMPROVING TO VFR LEVELS WEDNESDAY AFTERNOON. VFR
CONDITIONS ARE THEN EXPECTED WEDNESDAY NIGHT INTO EARLY
SATURDAY...WITH MVFR CONDITIONS POSSIBLE LATER SATURDAY.

&&

.MARINE...
NEAR TERM: A GALE WARNING IS UP TODAY THROUGH TONIGHT FOR SOUTH
WINDS GUSTING UP TO 40 KT. WARM HUMID AIR MOVING OVER COLDER WATER
WILL LIKELY RESULT IN SOME FOG TODAY INTO THIS EVENING.

SHORT TERM: COULD STILL HAVE GALE FORCE WIND GUSTS EARLY WEDNESDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE THEN EXPECTED WEDNESDAY
AFTERNOON INTO EARLY THURSDAY. CONDITIONS ARE EXPECTED TO BE BELOW
SMALL CRAFT ADVISORY LEVELS LATER THURSDAY INTO SATURDAY.
VISIBILITIES COULD BE REDUCED IN SHOWERS EARLY WEDNESDAY.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RISE IN RESPONSE TO SNOW MELT AND ICE IS MOVING
ON AREA RIVERS AND STREAMS. A WARM WIND TODAY WILL RESULT IN
CONTINUED RAPID SNOW MELT AND ADD SUBSTANTIALLY TO THE RISES ON
THE RIVERS. IN ADDITION TO SNOW MELT...UP TO AROUND AN INCH OF
RAIN WILL FALL LATER TODAY INTO TONIGHT IN ADVANCE OF AN
APPROACHING COLD FRONT. SOME ICE JAM FLOODING HAS BEEN REPORTED
IN NEARBY NEW BRUNSWICK. THE RISK OF ICE JAMS AND FLOODING WILL
CONTINUE TO INCREASE ACROSS OUR REGION AS THE SURGE FROM RAIN AND
SNOW MELT RAISES RIVER LEVELS AND CAUSES MOVEMENT OF ICE. A FLOOD
WATCH REMAINS IN EFFECT FOR THE FORECAST AREA TODAY THROUGH
WEDNESDAY EVENING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ001>006-010-011-
     015>017-029>032.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM EDT WEDNESDAY
     FOR MEZ015>017-029-030.
MARINE...GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ050>052.

&&

NEAR TERM...KHW/BLOOMER
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...KHW/BLOOMER/NORCROSS
MARINE...KHW/BLOOMER/NORCROSS
HYDROLOGY...KHW
Hazardous weather outlook, Apr 15, 3:32 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
332 AM EDT TUE APR 15 2014

MEZ001>006-010-011-031-032-160745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
332 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ICE JAMS CAN FORM WITH LITTLE/NO NOTICE AND ANYONE WITH INTERESTS
ALONG RIVERS SHOULD MONITOR CONDITIONS CLOSELY UNTIL ALL THE ICE
HAS BEEN FLUSHED OUT. IF YOU SPOT AN ICE JAM OR FLOODING...PLEASE
NOTIFY LOCAL LAW ENFORCEMENT OR THE NWS FORECAST OFFICE IN
CARIBOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ABOVE NORMAL TEMPERATURES TODAY COMBINED WITH A BAND OF
POTENTIALLY HEAVY RAIN TONIGHT WILL INCREASE THE RISK OF FLOODING
AND ICE JAMS. THE GREATEST RISK WILL BE ACROSS CENTRAL AND
NORTHERN AREA RIVERS WHICH ARE STILL ICE COVERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-160745-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
332 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-160745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
332 AM EDT TUE APR 15 2014

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:34 AM EDTWind AdvisoryCARHancock, Penobscot, Washington23 hr
Apr 15, 11:48 AM EDTRiver Flood WarningCARAroostook23 hr
Apr 15, 11:51 AM EDTRiver Flood WarningCARPiscataquis35 hr
Apr 15, 11:53 AM EDTRiver Flood WarningCARPiscataquis34 hr
Apr 15, 11:56 AM EDTRiver Flood WarningCARPenobscot58 hr
Apr 15, 11:57 AM EDTRiver Flood WarningCARPenobscot56 hr
Apr 15, 3:17 PM EDTAreal Flood WarningCARAroostook40 hr

Nearby

River Flood Warnings in Maine, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.